Winter Storm, Pocahontas
- When
- February 8, 3:00 PM CST to February 9, 3:00 AM CST
- Where
- Pocahontas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
A relatively stationary surface front set up just south of the Iowa-Missouri border and remained as such into the early morning hours before high pressure ushered the front southward. Above the surface, the 850 mb front was situated further north into Iowa, setting up good isentropic lift.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively stationary surface front set up just south of the Iowa-Missouri border and remained as such into the early morning hours before high pressure ushered the front southward. Above the surface, the 850 mb front was situated further north into Iowa, setting up good isentropic lift. Additionally, slantwise instability and a shortwave moving through the mid-upper level flow provided an additional boost to lift. In all snofall fell across much of the state from just north of I-80 to the Minnesota border. The heaviest amounts resided roughly between the Highway 20 and 30 corridors where as much as around 10 inches fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 8, 11:48 AM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1148 AM CST Thu Feb 8 2018 .SHORT TERM.../Today through Tonight/ Issued at 337 AM CST Thu Feb 8 2018 The primary concern will be the anticipated prolonged period of light to moderate snow through tonight and beyond. An elongated PV anomaly continues to move down the immediate Upper MS Valley with its attendant mid level forcing producing snow mainly aloft just to our east due to dry air below 1.5km. Recent Waterloo soundings indicate the moisture profile flipped however with moisture now 2.5km and below, but dry aloft. Temperatures in this layer are cold enough to support more light snow/flurries however with readings -12C or less 1-3km. There is some thermodynamic support in this layer, generally north and east of the surface warm front noted across the SE third of IA per the 08z surface analysis, but it's fairly weak so visibilities have stayed 3+SM. This lift will gradually wane this morning, with a brief break likely, but should be replaced by upstream forcing by early afternoon. The aforementioned warm front will mature through the day well ahead of lee side cyclogenesis as a jet segment and associated mid level forcing cross the High Plains into IA. This upward vertical motion along the left front exit region will peak around 00z and phase with increasing theta-e advection and sloped frontogenesis. The mid level lift will weaken slightly into the night, but the 1-3km more thermodynamic lift will increase. It will be somewhat moisture starved south however with only a narrow ribbon where saturation will occur farther north into IA. The QPF looks fairly banded during the overnight hours and examination of various cross sections suggests confirms this with decent H6/H5 Fn frontogenetical response in the dendritic growth zone /DGZ/ with low static stability, +/- zero EPV aloft. High res model simulated reflectivity suggests this as well, but there is some latitudinal disagreement with where this band will set up. Thus confidence in snow amounts is diminished somewhat as the snow area narrows from the early evening into the nighttime hours. With no good reason to favor any particular model at this point, have broad brushed amounts with general snow ratios in the teens. However snow ratios may jump toward daybreak for a period, which could especially impact the morning commute where ever this narrow ribbon sets up, as cross sections show Fn, Q convergence, model omega and lower stability all phased. The headlines are essentially the same, all advisory, with the only addition a few counties added to the southern tier where 3+ inch amounts are anticipated. Max amounts still look to be 5-6 toward Waterloo. .LONG TERM.../Friday through Wednesday/ Issued at 337 AM CST Thu Feb 8 2018 The main concerns in this period will be precip trends from the ongoing event Friday right through Saturday morning. Both the low and mid level forcing will be on the way out Friday morning but moisture to some degree will linger keeping at least low PoPs in the forecast south. The question in this period will be precip type dependent on the vertical moisture profile. The ECMWF suggests more mid level drying than the domestic models by 18z so there is some freezing rain/drizzle potential. Some token freezing mention has been added south. Another weak surge of mid level lift will likely re-introduce ice aloft into the night however with generally light snow again toward daybreak Saturday. There may be a brief surge of higher rates however, with soundings showing a 1-2 hour jump of lift in the DGZ. Far southern IA could see another inch or two into Saturday morning. Precip should exit into the evening with relatively cool and dry conditions the primary theme through the rest of the forecast as the central CONUS remains within varied degrees of a broad mean trough. The coldest air will be this weekend with some moderation by the next work week. Confidence in the magnitude and timing of the rebound is not great however due to model disagreements on the degree of phasing with the western CONUS long wave trough early next week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1148 AM CST Thu Feb 8 2018 Snow will overspread the area creating MVFR/IFR conditions cigs and especially vsbys. Vsbys are expected to improve after 15Z as the snow lets up some but the caveat to this would be in areas where BLSN keeps vsbys down. Cigs should improve to VFR with occasional MVFR cigs. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM this evening to 9 AM CST Friday for IAZ044-057>061-073>075. Winter Storm Warning from 3 PM this afternoon to 9 AM CST Friday for IAZ023>028-033>039-045>050-062. Winter Weather Advisory from 3 PM this afternoon to 9 AM CST Friday for IAZ004>007-015>017. && SHORT TERM...Small LONG TERM...Small AVIATION...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 1137 AM CST Thu Feb 8 2018 IAZ004>007-015>017-091200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 1137 AM CST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Snow is expected from this afternoon into tonight. A Winter Weather Advisory is in effect for the area for those times. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow will end Friday morning with lingering cold temperatures through the weekend. Wind chills in the teens to lower 20s below zero are anticipated early Saturday and Sunday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snowfall reports are much appreciated. IAZ023>028-033>039-045>050-062-091200- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Poweshiek- 1137 AM CST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Moderate to occasionally heavy snow is expected from late this afternoon into tonight. A Winter Storm Warning is in effect for the area for those times. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow will end Friday morning with lingering cold temperatures through the weekend. Wind chills in the teens to lower 20s below zero are anticipated early Saturday and Sunday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snowfall reports are much appreciated. IAZ044-057>061-073>075-091200- Crawford-Audubon-Guthrie-Dallas-Polk-Jasper-Warren-Marion-Mahaska- 1137 AM CST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A prolonged period of light to moderate snow is expected tonight into early Friday. A Winter Weather Advisory is in effect for the area for those times. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow should linger into Friday morning with additional accumulations likely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snowfall reports are much appreciated. IAZ070>072-081>086-092>097-091200- Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 1137 AM CST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Some light snow is expected late tonight with light accumulations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Two rounds of snow are forecast to end the week, Friday morning and again late Friday night into Saturday. Minor to moderate accumulations are anticipated, especially toward the Missouri border, which will likely lead to hazardous travel. A brief mix with light freezing rain is also possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snowfall and icing reports are much appreciated.
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739767, 739768, 739769, 739770, 739771, 739772, 739773, 739774, 739775, 739776, 739777, 739778, 739779.